MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30
Model Number 470430-06
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted esophagectomy transthoracic chest anastomosis surgical procedure, the stapler 30 instrument reload was fired and the instrument jaws locked.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) made multiple follow-up attempts to obtain additional information.However, no further details have been received as of the date of this report.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 30 instrument involved with this complaint and completed the device evaluation.Failure analysis investigation did not replicate nor confirm the customer reported complaint.Fa found the primary finding of cannot verify external event to be related to the customer reported complaint.The stapler was tested in-house and the instrument initialized, clamped fired, and unclamped without any issues.The instrument was tested twice and unclamped both times with no issues.The instrument moved intuitively with a full range of motion in all directions.The grips opened and closed properly.No errors appeared during in-house testing and the log review showed no failures.No damage was found.There was no problem detected.Intuitive surgical, inc.(isi) received the stapler 30 blue reload involved with this complaint and completed the device evaluation.The reload was as an incidental return along with the instrument involved in this complaint.There was no reported complaint against the reload itself.Upon visual inspection, the reload appeared to be used and fully fired without any issues.The reload was disassembled in-house for inspection and no damage was found.The root cause is attributed to non-device related factors.No image or video of the procedure was provided for review.A review of the instrument logs for the stapler 30 (part number 470430-06/lot number t10181120 0034) associated with this event has been performed.Per the review, the stapler 30 was last used in a procedure on (b)(6) 2022 on system sk1665.The alleged instrument had 27 uses remaining after the last procedural use.This complaint is considered as a reportable malfunction event due to the following conclusion: it is unknown if the stapler 30 failed to unclamp/release from tissue.Medical intervention may be required in the event that the stapler fails to unclamp from tissue when commanded by the user or system.At this time, it is unknown what caused the unclamping event to occur.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14825134
Report Number2955842-2022-12467
Device Sequence Number4689832
Product Code NAY
UDI-Device Identifier00886874112700
UDI-Public(01)00886874112700(10)T10181120
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470430-06
Device Catalogue Number470430
Device Lot NumberT10181120 0034
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/27/2022
Initial Report FDA Received Date06/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/21/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age64 YR
Patient SexMale